- If your pet has ingested paracetamol, contact your veterinarian immediately and take your pet to the veterinarian as soon as possible.
- Do not induce vomiting unless your vet instructs you to. Vomiting should only be induced in asymptomatic animals and should never be induced in animals experiencing difficulty breathing.
Less than a single tablet in cats can be life-threatening.
Cats may display clinical signs within 1-4 hours following ingestion but may be delayed for up to 48 hours.
- Rapid breathing
- Difficulty breathing/obvious respiratory distress
- Blue-tinged mucus membranes due to poor oxygenation
- Yellow-tinged mucus membranes due to liver failure
- Chocolate or muddy brown mucus membranes
- Swelling of the face and/or paws (especially cats)
EFFECTS OF TOXICITY
Paracetamol causes damage to liver and kidney cells. It is also metabolised to other molecules that damage red blood cells. Cats are especially sensitive because their red blood cells have reduced capacity to carry oxygen.
Your vet may administer a drug to limit the severity of damage. Intensive monitoring, intravenous fluids, oxygen, administration of medications, the use of activated and even blood transfusions may be required. If possible, provide the packaging of the product ingested to your veterinarian to aid in determination of the toxin and dose received. These medications often contain additional ingredients such as codeine which may contribute to clinical signs.
Bough M (2011) Food-Associated Intoxications. In: Small Animal Toxicology Essentials ed. RH Poppenga and SM Gwaltney-Brant. London: Wiley-Blackwell. Pp217-218.BSAVA (2012) BSAVA/VPIS Guide to Common Canine and Feline Poisons. Gloucester: BSAVA.